Talking to Your Doctor2020-11-12T22:31:15+01:00
HomeTSW SupportTalking to Your Doctor

Talking to Your Doctor

Most doctors have never heard of TSA or TSW so this is your chance to educate them on it! If your doctor is dismissive of TSW, and this is very common, there are other ways you can help them to understand.

They may not be fully in support of TSW, but if they are a good doctor they should be supportive of your decision to stop a medication which you believe is no longer working for you.

Words doctors use that relate to TSW:

  • Rebound – a term used to describe how your symptoms re-emerge once steroids are stopped
  • Erythroderma – basically a term meaning ‘skin redness’ but technically means your skin is 90% inflamed.

Medical language

Using words to describe your skin such as ‘dependent’ on and ‘resistant’ to steroids, can help paint a clearer picture to your doctor. Doctors understand what ‘steroid rebound’ means. Talking on their terms can make communication more effective.

Are there any treatments I should avoid?2020-11-15T13:44:56+01:00

When you have TSW, you will likely try anything to get some relief.

It is very easy to fall for scams, fads and diets all promising they will heal you faster when you are in this vulnerable and desperate state.

The sad reality with TSW is that almost nothing will speed up the process. If there is something you really want to try, make sure you read lots of reviews and experiences from other TSW sufferers who have tried the treatment first.

It is easy and tempting to spend a lot of money very quickly on anything that claims to help, but you must be wary as you are just the kind of customer these companies are looking to exploit.

From our own personal experience, and the testimonies of many other sufferers, Scratch That recommends that you avoid:

  • Detox kits – these claim they can rid your body of ‘toxins’ quicker but they are always a scam. Nothing can rid your body of toxins but your liver. This is a buzzword many companies use and have no evidence to back up their claims.
  • Detox diets – there are so many diets out there that claim to be able to ‘heal’ you through food. While many claim diets high in fruit and veg have helped, you should be careful about making drastic changes to your diet. Cutting out large food groups may actually be detrimental to your health; inclusive diets (which involve adding in more diverse foods) are much safer.
What will I need to get me through?2020-11-15T13:47:06+01:00

You may find yourself relying on close friends and family more than ever. You will need a strong support network to help you through. Ideally you will also need a supportive doctor – we understand these can be hard to come by, but it is so important.

We also suggest you stock up on the following items:

  • New sets of bedding & sheets (make sure they are ones you won’t mind getting blood and ooze on)
  • Freestanding fan (can help sooth burning, oozing skin and helps at night)
  • Lots of light, comfortable, pyjama-like clothing (cotton is best)
  • Ice packs (these help reduce itching)
  • Bandages and plasters

Find out how to cope with the symptoms here

What should I keep an eye out for?2020-10-24T17:39:29+01:00
  • Infection. Not all oozing is infection, but you must keep an eye out for skin infections as they can spread quickly and may require antibiotics. One typical sign of infection on top of TSW symptoms is pus, or little pus filled pimples.
  • Eczema Herpeticum. This is a rare and serious viral skin infection caused by the herpes virus. It causes a blistering, painful rash that can be hard to differentiate from TSW. Signs that what you are experiencing is indeed herpeticum and not TSW include: very fast spreading rash, fluid filled blisters that become red, purplish or black, high fever or chills. EH must be treated as quickly as possible so it is important to see a doctor if it is suspected.
How and when do the symptoms appear?2020-10-24T17:47:26+01:00

The symptoms can come on very quickly and take you by surprise, or take a few months to really start showing.

The process varies widely from patient to patient. It may take a month, weeks or even just days to see the effects once you come off steroids. If your skin is already addicted, you may find that symptoms appear even before you stop using steroids. With TSW, nothing is set in stone and symptoms may appear all at once, or one by one. 

The general cycle seems to go: redness and inflammation, oozing serous fluid (this comes from the dilated blood vessels) and cracked/tight skin, severe dryness and excessive shedding, then the cycle starts again. Meanwhile systemic symptoms may be starting to show, from sleepless nights, ‘bone deep’ uncontrollable itching, nerve pain to shaking and feeling cold. 

The itching often gets worse in the evening after you’ve eaten (this could be because your body gets hotter when digesting, it is not necessarily because you are reacting to the food). This can make going to bed scary since the itch can intensify in the night making it hard to sleep. A typical symptom of TSW is skin shedding which can be very excessive overnight from the scratching. You may need to hoover your sheets – make sure you are changing them regularly. 

These symptoms can be pretty terrifying, and unfortunately since this is a process your skin needs to go through, you can’t stop them from happening. What you can do is mitigate the pain and discomfort with advice from our ‘treatment’ section.

How serious is TSW?2020-10-24T17:45:27+01:00

We would consider TSW to be a very serious condition.

It leaves your skin in such a vulnerable and fragile state and you can quickly become seriously ill during the withdrawal period. It is not for the faint hearted. You may find yourself becoming incapacitated as your skin cycles through the withdrawal process. It can become hard to move without being in pain and many find themselves stuck in bed, or glued to the sofa for days on end just trying to find some level of comfort.

Your skin is the largest organ in your body and TSW puts the whole thing into crisis mode. There is a high chance you will experience local skin infections so it is important to keep these areas clean. Be sure to check for signs of more serious infections and sepsis as these are both possible with open wounds. 

There is a chance you will be too ill to do normal things and retain your independence. Many find they have to take a few weeks or even months off work during the hardest period of TSW.

How long will it last?2020-10-24T17:46:23+01:00

Make no mistake, this process can take years: 1-3 on average, with some finding they’re still experiencing flares and ‘aftershocks’ 5+ years down the line.

We don’t want you going into it thinking it’ll be over in a matter of weeks, because that just isn’t the case. 

The general course of events in the withdrawal process can vary dramatically from patient to patient, and you will find that your symptoms occur in ‘cycles’. It all depends on so many factors, including your current level of health, the amount of time you used steroids, the potency of steroids used, where you used them, and how long your skin has been addicted for. Many women report their symptoms flaring more severely around the time of their periods. These things can be very difficult to pinpoint, and there is no formula for predicting how you will experience TSW. It is an individual process and you must try your best not to compare and despair, as hard as it can be. 

The initial major flare from ceasing steroid use generally occurs within the first 4 months. After that, symptoms tend to come back in cycles which reduce in severity and length as time goes on. One thing you’ll hear time and time again is that ‘healing is not linear!’, so even if your symptoms come back over time, you are still getting better and heading in the right direction.

It can be incredibly disheartening to see people recovering in just a few months, and you find yourself still suffering much further down the line. It’s important not to compare your journey too much to others, as recovery times can vary dramatically.

Go to Top